Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 26, NWS Lake Charles, LA

March 31, 2005Evangeline Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 31, 2005, 7:07 PM CST for Evangeline Parish, Saint Landry Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 7:07 PM CST (01:07 UTC)
Expired
Mar 31, 2005, 7:30 PM CST
In force
23 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Evangeline Parish, LA, Saint Landry Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 7:05 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2138 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 010107
SVRLCH
LAC039-097-010130-
/O.NEW.KLCH.SV.W.0026.050401T0107Z-050401T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
707 PM CST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EVANGELINE PARISH IN CENTRAL LOUISIANA
  ST. LANDRY PARISH IN CENTRAL LOUISIANA

* UNTIL 730 PM CST

* AT 706 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WHITEVILLE...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   LEMOYEN BY 715 PM CST
   MORROW AND BIG CANE BY 720 PM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3074 9233 3061 9219 3083 9191 3084 9218

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 5:55 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 31, 5:55 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
555 PM CST THU MAR 31 2005

.NEW DISCUSSION...SEVERE THUNDERSTORM WATCH #114 EXPIRES AT 6 PM.
NEW THUNDERSTORM WATCH #116 IN EFFECT UNTIL MIDNIGHT. WESTERN
PORTION OF NEW WATCH CLIPS AVOYELLES AND SAINT LANDRY PARISHES.
UPDATED ZONES COMING SHORTLY.

&&

MARCOTTE

.PREVIOUS DISCUSSION...NEAR TERM CONCERN IS THUNDERSTORM CHANCES AND
ASSOCIATED SEVERE POTENTIAL TONIGHT.

20Z SFC ANALYSIS PLACED STATIONARY BOUNDARY STRETCHING EAST TO
WEST JUST NORTH OF FORECAST AREA...WITH TROUGH/DRYLINE EXTENDING
NORTH TO SOUTH THROUGH EAST TEXAS. SATELLITE/KLCH 88D RADAR
IMAGERY SHOWING ONE OR MORE EAST WEST ORIENTED MESOSCALE BOUNDARIES
JUST SOUTH OF KLCH.

WHILE THERE HAS BEEN SOME CONVECTIVE ACTIVITY ASSOCIATED WITH
THESE MESOSCALE BOUNDARIES...AGREE WITH SPC THAT MAIN SEVERE
THREAT LIES CLOSER TO STATIONARY BOUNDARY TO THE NORTH AS SFC
CYCLONE DEVELOPS OVER EAST TX AND LIFTS NE TONIGHT. 18Z KLCH
SOUNDING SHOWED A PRONOUNCED TEMPERATURE INVERSION NEAR 825MB
WITH NEARLY DRY ADIABATIC LAPSE RATES ABOVE IT.  RUC FORECAST
SOUNDINGS SHOW THAT INHIBITION HAS ERODED CONSIDERABLY FROM 18Z...
BUT AS OF YET 88D RETURNS WOULD INDICATE THAT WHAT REMAINS IS
IS STILL STRONG ENOUGH.  STILL HAVE ANOTHER COUPLE OF HOURS TO
GET SOMETHING GOING...BUT IF IT DOESNT HAPPEN BY THEN...WELL
HAVE TO WAIT UNTIL LIFT ASSOC WITH UPPER TROF INITIATES STORMS
IN EASTERN TEXAS...WHICH PROPAGATIONAL VECTORS THEN SUGGEST WOULD
MOVE EASTWARD.

COLD FRONT WILL BE EXITING EASTERN PART OF CWA FRIDAY MORNING...
WITH A LINGERING CHANCE OF PRECIP IN THIS AREA.  STOUT NORTHERLY
FLOW AND CAA WILL BE THE RULE...WITH CLOUD COVER FURTHER
INHIBITING MUCH OF A TEMPERATURE INCREASE.  WILL AIM HIGH
TEMPERATURES BELOW NUMERICAL GUIDANCE.

CLOUDS WILL CLEAR TO THE EAST BY FRIDAY EVENING...AND WITH THE
LOSS OF DAYTIME HEATING...TEMPERATURES WILL DROP QUICKLY...BUT
SHOULD NOT COMPLETELY BOTTOM OUT WITH NORTH WINDS EXPECTED TO
NOT COMPLETELY DIMINISH.

TEMPERATURE ADVECTION WILL BECOME NEUTRAL TO WEAKLY WARM ON SATURDAY
WHICH WILL SIGNAL THE RETURN TO MORE SEASONAL TEMPERATURES STARTING
SUNDAY.  FOR SATURDAY NIGHT...INGREDIENTS FOR COOLEST NIGHT OF
FORECAST COME TOGETHER AS SFC HIGH SETTLES IN...WITH RESULTING LIGHT
TO CALM WINDS AND CLEAR SKY COMBINED WITH COOL AND DRY POST FRONTAL
AIRMASS POINTING TO A GOOD RADIATIONAL COOLING EVENT.

FOR DAYS 4 THROUGH 7...EXTENDED RANGE MODELS IN GENERAL AGREEMENT
WITH QUASI-ZONAL FLOW ALOFT PREVAILING THROUGH THE LATTER HALF OF
THE WEEKEND INTO EARLY NEXT WEEK...FOLLOWED BY AN UPPER TROF DIGGING
INTO THE CENTRAL CONUS BY MID WEEK.  CURRENT FORECAST OF CLIMO TEMPS
AND A CHANCE TO SLIGHT CHANCE OF RAIN TUE AND WED STILL LOOKS
GOOD.

&&

.AVIATION...CHANCE OF THUDNERSTORMS TONIGHT AHEAD AND ALONG AN
APPROACHING COLD FRONT THAT WILL MOVE ACROSS THE REGION BETWEEN 06Z
TO 18Z.  VFR CIGS DECREASING TO MVR THIS EVENING AND IFR OVERNIGHT.

&&

.MARINE...SEA FOG WILL LINGER THROUGH TONIGHT UNTIL A COLD
FRONT MOVES THROUGH THE COASTAL WATERS. THE FRONT WILL ENTER
THE WESTERN WATERS SHORTLY AFTER MIDNIGHT TONIGHT...AND EXIT
THE EASTERN WATERS BY MIDDAY FRIDAY. SCATTERED THUNDERSTORMS
ARE POSSIBLE ALONG AND AHEAD OF THE FRONT. EXERCISE CAUTION
STATEMENT OR SMALL CRAFT ADVISORY WILL BE REQUIRED FOR LATE
FRIDAY AS NORTH WINDS STEADILY INCREASE IN THE WAKE OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  60  70  48  73 /  40  20   0   0
KBPT  58  70  47  73 /  40   0   0   0
KAEX  59  65  44  66 /  70  20   0   0
KLFT  63  68  48  68 /  70  40   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT LAZ029-033.
TX...NONE.

&&

13
Hazardous weather outlook, Mar 31, 5:12 AM CST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
512 AM CST THU MAR 31 2005

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-011200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...STEPHENSVILLE...OBERLIN...
ABBEVILLE...VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...
MARKSVILLE...LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...
DERIDDER...CROWLEY...CAMERON AND ALEXANDRIA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST TEXAS
SOUTHWEST AND SOUTH CENTRAL LOUISIANA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT
A DENSE FOG ADVISORY IS IN EFFECT UNTIL MID MORNING. SPC HAS PLACED
THE NORTHERN PART OF THE AREA IN A MODERATE RISK OUTLOOK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HAIL AND DAMAGING WINDS IS
POSSIBLE LATER THIS AFTERNOON AND TONIGHT FOR MAINLY CENTRAL
LOUISIANA. THIS AREA IS CURRENTLY BECOMING MORE UNSTABLE WITH TIME
AND A WEAK BOUNDARY IS EXPECTED TO LINGER IN THIS AREA THIS
AFTERNOON. A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT
TRIGGERING ADDITIONAL SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BECOME NECESSARY LATER THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Mar 31, 6:12 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
612 PM CST THU MAR 31 2005

LAZ027>033-041>045-051>055-010100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
IBERIA-JEFFERSON DAVIS-LAFAYETTE-LOWER ST. MARTIN-RAPIDES-ST. LANDRY-
ST. MARY-UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...OBERLIN...ABBEVILLE...VILLE PLATTE...
OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...LEESVILLE...
LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...CROWLEY...
CAMERON AND ALEXANDRIA

SEVERE THUNDERSTORM WATCH NUMBER 116 HAS BEEN ISSUED FOR PARTS OF
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. THE WATCH AREA INCLUDES
AVOYELLES AND SAINT LANDRY PARISHES.

RADAR IS CURRENTLY SHOWING SCATTERED SHOWERS OVER SOUTHERN AND
SOUTHWESTERN PARTS OF SAINT LANDRY PARISHES. THESE SHOWERS ARE PART
OF A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS...WHICH IS MOVING TO
THE NORTH-NORTHWEST 20 MPH. NO SEVERE WEATHER IS CURRENTLY INDICATED
ON RADAR. THE SCATTERED SHOWERS WILL LIKELY MOVE INTO THE BUNKIE AREA
OF SOUTHERN AVOYELLES PARISH BY 7 PM.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

SEVERE THUNDERSTORM WATCH NUMBER 116 REPLACES SEVERE THUNDERSTORM
WATCH NUMBER 114.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:29 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Saint Landry46 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.